Wisconsin, 2011

Tornado and Hail in Wisconsin, August 23, 2011

August 23, 2011 · NWS ARX · 5 events in 1 county or zone

Two people were directly injured and an indirect death occurred from an EF2 tornado near Chili (Clark County) during the late afternoon of August 23rd. The death occurred when an oxygen machine stopped working due to a power outage caused by the tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$1.4 million
Crop damage
$91,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two people were directly injured and an indirect death occurred from an EF2 tornado near Chili (Clark County) during the late afternoon of August 23rd. The death occurred when an oxygen machine stopped working due to a power outage caused by the tornado. The tornado destroyed four homes, damaged close to 20 others and destroyed numerous farm buildings. Damages from the tornado are estimated to be around $1.5 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 23, 2:10 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 23, 2:10 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT TUE AUG 23 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

MAIN FORECAST CONCERNS ANY LINGERING SHRA/TSRA CHANCE THIS EVENING
AND SMALL SHRA/TSRA CHANCES WITH NEXT FRONT FRI/FRI NIGHT...
TEMPERATURES THROUGH THE PERIOD.

DATA ANALYSIS AT 18Z HAD A WEAK SFC TROUGH NORTH-SOUTH THRU MN WITH
THE MAIN TROUGH/FRONT STILL IN THE EASTERN DAKOTAS. THE REMNANT
CONVECTIVE COMPLEX WAS MOVING THRU NORTHEAST IL. AREA RADARS AND
VIS/WV IMAGERY SHOWED A TWIST/MID LEVEL LOW SOUTH OF DULUTH.
WESTERLY COMPONENT TO THE FLOW AT/ABOVE 925MB AND SUBSIDENCE IN WAKE
OF THE CONVECTIVE COMPLEX CLEARED OUT THE CLOUDS OVER MUCH OF
IA/SOUTHERN MN/WESTERN WI THRU THE LATE MORNING HOURS. SOME
SOUTHWEST 925-850MB FLOW ADVECTING OVER THE OLD OUTFLOW BOUNDARY
PRODUCING CU/STRATO-CU OVER WEST PORTION OF THE FCST AREA AND NEARBY
AREAS EARLY THIS AFTERNOON...GENERALLY STUCK UNDER AN INVERSION NEAR
850MB WITH SFC BASED CIN VALUES IN THE 100-200 J/KG RANGE. STRONGEST
OF SFC BASED CAPE...2K-4K J/KG...REMAINED WEST OF THE FCST AREA...
WITH MINIMAL CAPE EAST OF MS RIVER.

23.12Z LOOK TO HAVE INITIALIZED WELL AND OFFER REASONABLY SIMILAR
SOLUTIONS FOR TONIGHT INTO FRI NIGHT. SOME OF THE BIGGER DIFFERENCES
ARE WITH CONVECTIVE POTENTIAL LATE THIS AFTERNOON/EARLY THIS
EVENING. DPROG/DT OF 500MB HGTS AT 23.12Z SHOWED MODEL RUNS OF
21.12Z AND 22.12Z VERIFIED...QUITE WELL ACROSS NOAM...FAVORING
STRONGER OF EARLIER MODELS WITH THE SHORTWAVE TROUGH OVER MN. MODELS
CONVERGING TOWARD A TIGHTER CONSENSUS SOLUTION TONIGHT/WED AS THE
SHORTWAVE ENERGY OVER ALB/SASKAT DROPS INTO THE NORTHERN GREAT
LAKES...ALSO FAVORING STRONGER OF EARLIER MODEL RUNS. BETTER
CONSENSUS WED NIGHT/THU AS THE TROUGH PROGRESSES INTO THE EASTERN
CONUS AND SHORTWAVE RIDGING BUILDS OVER THE UPPER MIDWEST. TREND
FAVORS A SLIGHTLY SLOWER PROGRESSION OF THE TROUGH. TREND FAVORS
SLIGHTLY STRONGER WITH THE NEXT TROUGH TO DROP INTO THE NORTHERN
GREAT LAKES LATE FRI/FRI NIGHT WITH BETTER MODEL CONSENSUS ON
TIMING. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED GENERALLY GOOD
WITH THE SFC MASS FIELDS OVER THE NORTH-CENTRAL CONUS. MODELS ALL A
BIT HIGH 2F-5F WITH SFC DEW POINTS OVER WESTERN WI/EASTERN IA/MN.
PER WV IMAGERY...GEM/ECMWF LOOKED BETTER WITH THE SHORTWAVE ENERGY
OVER NORTHEAST MN/NORTHWEST WI...AND WITH WEAK FEATURES OVER
NORTHERN NEB. ECMWF/GFS GENERALLY BETTER WITH THE 12Z-18Z PRECIP
OVER THE REGION. WITH A BETTER MODEL CONSENSUS AND NO CLEAR
PREFERRED DETERMINISTIC RUN...FAVORED A MODEL/ENSEMBLE BLEND THIS
CYCLE. SHORT-TERM FCST CONFIDENCE AVERAGE TO GOOD THIS CYCLE.

IN THE SHORT TERM...STRONGER OF LOW LEVEL THERMO-DYNAMIC FORCING/
LIFT EXIT EAST OF THE AREA RATHER QUICKLY LATE THIS AFTERNOON/EARLY
THIS EVENING. THIS AS THE NORTHWEST WI SHORTWAVE/COMPACT UPPER LOW
AND PV ADVECTION/DIVERGENCE ALOFT AHEAD OF IT EXIT EAST OF THE AREA
AS WELL. WITH THE MDT/STRONG CAPPING NEAR 850MB IN PLACE AND EXITING
OF THE FORCING/LIFT...LEFT SHRA/TSRA CHANCES FOR EARLY THIS EVENING
IN THE 20-30 PERCENT RANGE...TRENDING TO A 20 PERCENT CHANCE OVER
THE SOUTHEAST THIRD OF THE FCST AREA FOR THE LATE EVENING. SHOULD
ANY TSRA DEVELOP LATE THIS AFTERNOON/EARLY THIS EVENING...A SEVERE
STORM IS POSSIBLE. SEE SWODY1 FOR DETAILS. MAIN SFC TROUGH/FRONT
PUSHES THRU THE AREA LATER THIS EVENING/OVERNIGHT WITH STRONGER LOW
LEVEL COLD ADVECTION/SUBSIDENCE IN ITS WAKE. CONTINUED THE DRY FCST
OVERNIGHT. HIGH PRESSURE FROM THE NORTHERN/WESTERN PLAINS BUILDS
INTO THE AREA FOR WED THRU THU NIGHT. DRIER AIR FILTERS INTO THE
AREA WED...WITH DEW POINTS EXPECTED TO FALL INTO THE 50S BY LATER IN
THE AFTERNOON. TIGHTER PRESSURE GRADIENT OVER THE AREA ON WED. MODEL
SOUNDINGS INDICATE MIXING TO 875-850MB WED AFTERNOON...WITH 850MB
WINDS IN THE 30KT RANGE. ADDED SOME WINDS GUSTS UP TO 25-30MPH FOR
WED AFTERNOON. GRADIENT SLOW TO RELAX WED NIGHT...WITH SOME LIGHTER
NORTHWEST WINDS EXPECTED TO PERSIST INTO THU MORNING. AT ONE POINT
CONCERNED WITH VALLEY FOG FOR LATE WED NIGHT/EARLY THU MORNING BUT
NORTHWEST WINDS THRU WED NIGHT NOW EXPECTED TO KEEP THIS TO A
MINIMUM. LOWER LEVEL WARM ADVECTION/ ISENTROPIC LIFT...MOISTURE
TRANSPORT/THETA-E CONVERGENCE AHEAD OF THE NEXT TROUGH/FRONT ALREADY
SPREAD INTO THE AREA FRI...ALONG WITH MU CAPE VALUES OF 500-1500
J/KG BY FRI AFTERNOON. WITH THE MAIN SHORTWAVE PASSING WELL NORTH OF
THE AREA...FORCING/LIFT LOOK TO REMAIN WEAK AND LIMITED TO THE LOWER
LEVELS...LEFT SHRA/TSRA CHANCE CENTERED ON FRI AFTERNOON/EVENING IN
THE 20-25 PERCENT RANGE.

GENERALLY FAVORED A BLEND OF GUIDANCE LOWS/HIGHS FOR TONIGHT THRU
FRI NIGHT. WITH PLENTY OF SUNSHINE EXPECTED WED/THU AND THE DRIER
AIRMASS...DID TREND TOWARD WARMER OF GUIDANCE HIGHS BOTH DAYS.

.LONG TERM...SATURDAY THROUGH TUESDAY

23.12Z MEDIUM RANGE MODELS IN REASONABLE AGREEMENT SAT/SUN...AT
LEAST AT 500MB AND WITH NON-IRENE ELEMENTS. MODELS HAVE TRENDED BACK
TO A BIT FASTER WITH THE NEXT TROUGH TO DROP INTO THE REGION BY LATE
SUN. FOR MON/TUE MODELS ARE PROGRESSIVE WITH THE TROUGH SWINGING
THRU THE GREAT LAKES MON THEN SHORTWAVE RIDGING BUILDING IN FOR TUE.
OVERALL TREND LOOKS MORE PROGRESSIVE WITH /IRENE/ UP THE EAST COAST
IN THE SAT-MON PERIOD. WITH REASONABLY GOOD BETWEEN MODEL AND RUN-
TO-RUN CONSISTENCY...LONG TERM FCST CONFIDENCE AVERAGE TO GOOD THIS
CYCLE. STILL PLENTY OF DIFFERENCES IN THE LOWER LEVEL DETAILS WHICH
ADD SOME UNCERTAINTY TO THE DAY 4-7 FCST. MID LEVEL TROUGH AXIS/COLD
FRONT FROM FRI NIGHT SHOULD BE EAST/SOUTH OF THE AREA BY SAT
MORNING...WITH CAN HIGH PRESSURE BUILDING INTO THE UPPER MIDWEST FOR
THE WEEKEND. SAT SHOULD BE DRY AS SHOULD SAT NIGHT BUT FORCED TO
LEAVE A SMALL SHRA/TSRA CHANCE SAT NIGHT FOR COLLABORATION. BIT
FASTER TREND OF 23.12Z MODELS HAS NEXT FRONT/SFC TROUGH APPROACHING
THE WEST END OF THE FCST AREA BY LATER SUN. SMALL CONSENSUS
SHRA/TSRA CHANCE AT LEAST BY LATER SUN LOOKS REASONABLE. THIS
TROUGH/FRONT AND MID LEVEL TROUGH AXIS SLIDE ACROSS THE AREA SUN
NIGHT INTO MON WITH SHRA/TSRA CHANCES. SHORTWAVE RIDGING AND HIGH
PRESSURE RETURN FOR TUE. FAVORED A BLEND OF THE NUMERICAL TEMP
GUIDANCE FOR HIGHS/LOWS SAT THRU TUE...WITH TEMPS NEAR NORMAL FOR
THE WEEKEND AN A BIT BELOW NORMAL MON/TUE.

&&

.AVIATION...TONIGHT AND WEDNESDAY

CURRENTLY MONITORING A MID-LEVEL SHORTWAVE TROUGH PUSHING ACROSS THE
AREA THIS AFTERNOON. INSTABILITY UNDER THIS TROUGH WITH HEATING OF
THE DAY HAS LED TO SCATTERED SHRA/TS ACTIVITY EAST OF THE MS RIVER.
AS SUCH...HAVE INCLUDED VCSH WITH SCT035CB IN THE KLSE TAF TIL 7 PM
TONIGHT. CLEARING EXPECTED TO TAKE PLACE TONIGHT WITH SCATTERED
ALTOCUMULUS WITH BASES AOA 7KFT. MEANWHILE...WEST OF THE RIVER AT
KRST...SOME LOWER CU/STRATOCUMULUS WITH BASES 2500FT IS EXPECTED TO
CONTINUE INTO THIS AFTERNOON...THEN DISSIPATE/CLEAR BY 23Z. VFR
CONDITIONS EXPECTED TONIGHT. A SURFACE COLD FRONT WILL THEN PUSH
THROUGH THE REGION BY EARLY MORNING...SWITCHING THE WINDS TO THE
NORTHWEST. DAYTIME MIXING IS EXPECTED TO LEAD TO SOME GUSTY
NORTHWEST WINDS ON WEDNESDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RRS
AVIATION..........DAS
Hazardous weather outlook, Aug 23, 12:09 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
109 PM CDT TUE AUG 23 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
109 PM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON.
IF ENOUGH INSTABILITY CAN BE ACHIEVED...SOME OF THE STORMS  COULD
PRODUCE LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED
TORNADO. HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE MOST FAVORABLE
AREA AND TIMING FOR THE SEVERE THUNDERSTORM POTENTIAL WILL BE ALONG
AND EAST OF THE MISSISSIPPI RIVER BETWEEN THE HOURS OF 2 PM AND 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.
IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH ANY OF THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 AM THIS MORNING...THEN
AGAIN THIS AFTERNOON IF STORMS REDEVELOP. REPORTS OF RAINFALL...ANY
HAIL OR GUSTY WINDS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/WETENKAMP

In the hours before

Local storm report, Aug 23, 10:12 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     WEST UNION              42.96N 91.81W
08/23/2011                   FAYETTE            IA   POST OFFICE

            LARGE TREE BLOWN DOWN

&&

BOYNE
Local storm report, Aug 23, 10:32 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             1 N HAYFIELD            43.90N 92.85W
08/23/2011  M1.00 INCH       DODGE              MN   PUBLIC

0345 AM     TSTM WND GST     2 S ROCHESTER           43.98N 92.48W
08/23/2011  M53.00 MPH       OLMSTED            MN   ASOS

            53 MPH GUST MEASURED AT THE ROCHESTER AIRPORT

0400 AM     TSTM WND DMG     ST. CHARLES             43.97N 92.06W
08/23/2011                   WINONA             MN   PUBLIC

            A COUPLE OF TREES BLOWN DOWN

0430 AM     TSTM WND DMG     HAWKEYE                 42.94N 91.95W
08/23/2011                   FAYETTE            IA   POST OFFICE

            A COUPLE OF POWERLINES BLOWN DOWN

0435 AM     TSTM WND DMG     WEST UNION              42.96N 91.81W
08/23/2011                   FAYETTE            IA   POST OFFICE

            LARGE TREE BLOWN DOWN

0436 AM     TSTM WND GST     DECORAH                 43.31N 91.79W
08/23/2011  E45.00 MPH       WINNESHIEK         IA   TRAINED SPOTTER

            ESTIMATED 40 TO 50 MPH WIND GUSTS.

0830 AM     TSTM WND DMG     WADENA                  42.84N 91.66W
08/23/2011                   FAYETTE            IA   911 CALL CENTER

            FAYETTE COUNTY SHERIFF REPORTS THAT THE MAIN WIND DAMAGE
            IS IN WADENA WITH A NUMBER OF TREES BLOWN DOWN THERE.

0830 AM     TSTM WND GST     WADENA                  42.84N 91.66W
08/23/2011  E60.00 MPH       FAYETTE            IA   TRAINED SPOTTER

            A NUMBER OF 3 TO 4 INCH DIAMETER TREE BRANCHES DOWN
            ACROSS THEIR YARD.

0830 AM     TSTM WND DMG     WADENA                  42.84N 91.66W
08/23/2011                   FAYETTE            IA   TRAINED SPOTTER

            TWO TREES KNOCKED DOWN WITH ONE SPLIT DOWN THE MIDDLE AND
            ON POWER LINES WITH ANOTHER THAT FELL BETWEEN A HOUSE AND
            GARAGE. TREE TRUNK SIZE ESTIMATED AT A FOOT AND A HALF IN
            DIAMETER.

0830 AM     TSTM WND DMG     WADENA                  42.84N 91.66W
08/23/2011                   FAYETTE            IA   TRAINED SPOTTER

            TREES DOWN ACROSS WADENA WITH A FEW OF THEM UPROOTED AND
            ON POWER LINES. 2 INCH DIAMETER FLAGPOLE BENT OVER AS
            WELL. EVERYTHING LOOKS LIKE STRAIGHTLINE WIND DAMAGE.

0845 AM     HEAVY RAIN       FAYETTE                 42.84N 91.80W
08/23/2011  M2.76 INCH       FAYETTE            IA   PUBLIC

            STREET FLOODING 6-8 INCHES DEEP RELAYED BY KWWL

&&

BOYNE
Local storm report, Aug 23, 10:34 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     ST. CHARLES             43.97N 92.06W
08/23/2011                   WINONA             MN   PUBLIC

            A COUPLE OF TREES BLOWN DOWN

&&

BOYNE
Local storm report, Aug 23, 10:36 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     ST. CHARLES             43.97N 92.06W
08/23/2011                   WINONA             MN   PUBLIC

            A COUPLE OF TREES BLOWN DOWN

&&

BOYNE
Special weather statement, Aug 23, 12:34 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
134 PM CDT TUE AUG 23 2011

WIZ017-029-231930-
CLARK-TAYLOR-
134 PM CDT TUE AUG 23 2011

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLARK AND TAYLOR
COUNTIES...

AT 126 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
NEAR CHETEK...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED IN THE NEXT FEW HOURS INCLUDE...
DONALD...LUBLIN...JUMP RIVER...THORP...OWEN...AND MEDFORD.

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

HALBACH
Special weather statement, Aug 23, 2:17 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CDT TUE AUG 23 2011

WIZ017-029-232115-
CLARK-TAYLOR-
317 PM CDT TUE AUG 23 2011

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLARK AND TAYLOR
COUNTIES...

AT 312 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM 15 MILES NORTH OF JUMP RIVER TO 12 MILES WEST OF DONALD...MOVING
SOUTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE THUNDERSTORMS.  PENNY SIZED HAIL AND 40 TO 50 MPH
WINDS WERE REPORTED IN BRUCE WITH THESE THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
JUMP RIVER...WESTBORO...WESTBORO...CHELSEA...RIB LAKE AND MEDFORD.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

HALBACH

The radar

The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Clark

When
August 23, 3:17 PM CST
Where
Clark County, 0.69 mi S of Thorp
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.960, -90.800

Up to golf ball sized hail fell in Thorp.

Hail, Clark

When
August 23, 3:19 PM CST
Where
Clark County, 1.47 mi W of Reseburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.920, -90.800

Hail, Clark

When
August 23, 3:55 PM CST
Where
Clark County, 0.69 mi N of Loyal
Measured
1 in hail
Reported by
Public
Coordinates
44.740, -90.500

Tornado, Clark

When
August 23, 4:05 PM CST to 4:30 PM CST
Where
Clark County, 3.01 mi SW of Spokeville to 3.12 mi NNE of Chili
Rating
EF2
Path length
7.61 mi
Path width
200 yd
Deaths
0 direct, 1 indirect
Injuries
2 direct, 0 indirect
Property damage
$1.4 million
Crop damage
$91,000
Reported by
NWS Storm Survey
Coordinates
44.688, -90.471

Two people were directly injured and there was an indirect loss of life from an EF2 tornado that tracked across the east central sections of Clark County near Chili. The death occurred when an oxygen machine stopped working due to a power outage caused by the tornado. The tornado was on the ground for just over 7 miles and destroyed four homes, damaged at least 19 others, destroyed four barns and 15 outbuildings with numerous other farm buildings damaged. One farmer lost several specialty birds including 12 peacocks and 16 guinea hens. Around 1500 residents across Clark County were without power after the storms moved through. Damages from the tornado are estimated to be around $1.5 million.

Hail, Clark

When
August 23, 4:39 PM CST
Where
Clark County, 0.85 mi SE of Neillsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.560, -90.590

Half dollar sized hail fell in Neillsville.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Clark2011-08-23MalePermanent HomeIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335325, 335328, 335335, 335363, 335367.